Alert archive / New Mexico / Flood Watches in 2021

Flood Watch 4, NWS El Paso, TX

September 30, 2021Otero County, New Mexico

NWS El Paso, TX issued this flood watch at Sep 30, 2021, 2:46 AM MDT for Otero County, New Mexico. It took effect at Sep 30, 2021, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 30, 2021, 2:46 AM MDT (08:46 UTC)
In effect from
Sep 30, 2021, 6:00 AM MDT
Expired
Sep 30, 2021, 2:51 AM MDT
In force
Issued by
NWS El Paso, TX
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WGUS64 KEPZ 300846
FFAEPZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
246 AM MDT Thu Sep 30 2021

NMZ414>416-010630-
/O.NEW.KEPZ.FA.A.0004.210930T1200Z-211001T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
246 AM MDT Thu Sep 30 2021

...FLOOD WATCH IN EFFECT FROM 6 AM MDT THIS MORNING THROUGH MIDNIGHT 
TONIGHT...

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flood Watch for a portion of south central New Mexico, including 
  the following areas, East Slopes Sacramento Mountains Below 7500 
  Feet, Sacramento Mountains Above 7500 Feet and West Slopes 
  Sacramento Mountains Below 7500 Feet.

* From 6 AM MDT this morning through Friday morning.

* An upper level system will bring prolonged rainfall through the 
  day/evening hours, with rainfall amounts of 1-2 inches falling 
  across portions of the Sacramento Mountains today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

33
1 follow-up statement
320 
WGUS64 KEPZ 300851
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
251 AM MDT Thu Sep 30 2021

NMZ414>416-301000-
/O.CAN.KEPZ.FA.A.0004.210930T1200Z-211001T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
251 AM MDT Thu Sep 30 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of south central New Mexico, including 
the following areas, East Slopes Sacramento Mountains Below 7500 
Feet, Sacramento Mountains Above 7500 Feet and West Slopes 
Sacramento Mountains Below 7500 Feet has been cancelled.

A Flash Flood Watch will be issued. 

$$

33

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flood watch went out at Sep 29, 11:43 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 29, 11:43 PM MDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1143 PM MDT Wed Sep 29 2021

.UPDATE...

.AVIATION...06Z TAF CYCLE
Scattered showers and isolated thunderstorms have developed
across the area this evening and will continue to do so through
the period. TEMPO groups have been added for KELP/KLRU/KDMN from
3006/3007-08 for possible thunderstorms. Storms could produce
gusty outflow winds with little to no restrictions to VIS.
Moisture will increase through the overnight and morning hours
with scattered to widespread showers (a few embedded
thunderstorms) from ~11Z through ~21Z. Not enough confidence to
enter TS/TSRA in TAFs due to the uncertainty of where storms could
occur, but worth monitoring for updates and amendments after the
onset of the precipition (after 12Z). For now, SHRA for all
terminals (12Z through 21Z). Skies will generally be BKN-OVC100
with lower CIGS during shower/storm activity and winds generally
out of the north with slight fluctuations between NE and NW.

&&

.PREV DISCUSSION...257 PM MDT Wed Sep 29 2021...

.SYNOPSIS...
Our monsoon season isn't done quite yet. An upper-level low will
begin to dig and sweep into the area allowing for rainfall to
begin as soon as late Wednesday evening lasting through Friday.
Thursday looks to have the most widespread rainfall. Drier weather
will settle into the area yet again by the weekend. By the middle
of next week, another system will make it's way inland
potentially giving the area another chance for rain.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
Latest satellite imagery and surface observations show one more
mostly dry day is in store this evening across the region as cumulus
fields struggle to develop over the high terrain and rain shower
coverage will be very limited later this evening.

Southwest flow aloft will strengthen overnight as a meridional jet
streak of 80-90 knots breaks off the main polar jet flow over the
Great Basin and carves out an upper low pressure system centered
roughly along the Arizona/New Mexico state line. This system is
expected to deepen overnight, becoming a closed low by midday
Thursday. With sufficient moisture present (precipitable water
values of 0.8-1.0") and favorable synoptic lifting due to divergent
flow aloft, widespread rain showers and a few embedded thunderstorms
should develop around sunrise on Thursday, with much of the area
seeing at least some measurable precipitation.

By mid-afternoon on Thursday, convective parameters (CAPE 500-1000
and LIs around -2) support additional thunderstorm development, with
a threat of flash flooding for a few areas. Rain totals don't look
to be highly impactful, with flooding more localized than anything.
Widespread totals of 0.25-0.75" are most likely. The highest QPF
looks to favor the high terrain of the Sacramento Mountains, where
many locations could see totals go over an inch of rain.

In conjunction with this upper level system, a surface cold front is
progged to race down the western Plains Thursday morning, eventually
reaching the northeastern periphery of our CWA and Lincoln National
Forest by Thursday afternoon. At that point, the front looks to
stall and struggle to filter cooler air into the area. This may end
up being a focus for enhanced rainfall due to the frontogenesis and
boundary lifting.

Despite the weak frontal boundary, cloudy skies and rains should
limit high temperatures to well below normal as most lowland sites
fail to reach the mid 70's.

And since we're approaching that time of the year, I will mention
that we're not expecting any wintry precipitation types other than
rainfall over the high elevations. NAM soundings maintain a deep
enough warm layer to keep rain/snow mixes out of the forecast...at
least for this event. Overnight lows will be chilly above 7,000
feet, with a few drainage pools dipping to the upper 30's each
morning.

&&

.LONG TERM...
A battle between two air masses will make things messy at the
beginning of the long-term period. A digging trough and a
backdoor cold front will collide starting Thursday afternoon into
Friday. Minimal impacts will be felt from this backdoor cold
front, mostly knocking down max temperatures on Friday to the
upper 70's. However, the biggest impacts to our area will be
associated with the upper-level low. The main threats look to be
widespread rainfall and gusty winds from thunderstorms. By Friday,
this low pressure will begin to roll to the northeast still
allowing for rain chances to continue through Friday afternoon.
PW's Friday will range just above average (0.6 to 0.8 inches).
Isolated flooding and gusty winds will be the main threats as this
system begins to wander away from the CWA by Friday evening. A
quiet start to the weekend will be in store as zonal flow begins
to take place Saturday. Dry westerlies will limit precipitation
chances. Ridging aloft will allow for quiet weather Sunday into
Monday which will subsequently raise temperatures into the low
80s.

Heading into mid-week, another cutoff low may make it's way into
the region potentially bringing in more rainfall. Still some
timing disagreement between the GFS and ECMWF at the moment.
Certainly something to keep an eye on in the coming days as we get
closer to next week.

&&

.FIRE WEATHER...
Fire danger will be low through the week ahead due to wetting rains
and light winds. Widespread showers and thunderstorms are likely on
Thursday, with most locations seeing rain totals of 0.25 to 0.75". A
cold front arrives from the northeast tomorrow as well, shifting
winds to the east. Temperatures will run 10 to 15 degrees below
climate normals along with relative humidity dipping to only 30-50%
in the afternoon. Drier weather returns over the weekend, allowing
temperatures will warm back up to seasonal norms and wind remaining
light. Smoke ventilation will be Poor to Fair over the next several
days due to light transport winds and poor mixing.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 60  74  56  77 /  30  70  50  20
Sierra Blanca           55  71  52  71 /  20  60  50  30
Las Cruces              55  70  51  75 /  30  80  60  20
Alamogordo              55  73  51  74 /  10  80  70  40
Cloudcroft              40  52  36  52 /  10  90  80  60
Truth or Consequences   55  68  51  72 /  40  80  70  40
Silver City             50  61  46  66 /  60  90  60  30
Deming                  54  70  49  75 /  50  80  60  20
Lordsburg               54  70  50  74 /  60  80  50  10
West El Paso Metro      61  75  57  77 /  30  70  50  20
Dell City               54  75  53  75 /  20  60  60  40
Fort Hancock            59  78  55  79 /  20  60  50  30
Loma Linda              56  68  51  69 /  20  70  60  30
Fabens                  60  76  55  77 /  30  60  50  20
Santa Teresa            56  72  52  74 /  30  70  50  20
White Sands HQ          59  71  54  74 /  20  80  60  30
Jornada Range           55  68  51  72 /  20  80  60  30
Hatch                   55  70  51  74 /  30  80  60  30
Columbus                56  72  52  74 /  50  70  50  10
Orogrande               56  72  52  74 /  20  80  60  30
Mayhill                 46  61  43  61 /  10  90  80  60
Mescalero               44  61  41  62 /  20  90  80  60
Timberon                43  60  41  61 /  10  80  80  50
Winston                 43  60  39  65 /  50  90  70  40
Hillsboro               52  66  48  70 /  40  90  60  30
Spaceport               53  68  50  72 /  30  80  70  30
Lake Roberts            43  61  40  66 /  60  90  60  30
Hurley                  49  65  44  69 /  50  90  60  30
Cliff                   46  69  43  74 /  60  90  50  20
Mule Creek              48  65  46  69 /  70  90  50  20
Faywood                 51  64  47  69 /  50  90  60  30
Animas                  52  71  49  75 /  50  70  40   0
Hachita                 53  70  49  74 /  50  70  40  10
Antelope Wells          53  71  50  75 /  40  70  30   0
Cloverdale              51  66  49  71 /  50  70  30   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/38
Hazardous weather outlook, Sep 29, 10:06 AM MDT, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1006 AM MDT Wed Sep 29 2021

NMZ401>417-TXZ418>424-301615-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1006 AM MDT Wed Sep 29 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms may bring brief heavy rainfall
to a few locations across the Gila Wilderness this evening. Rain
showers will be possible west of the Rio Grande late tonight as an
upper level system approaches. Minor street flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to widespread showers and thunderstorms are likely
Thursday into Friday morning, increasing the threat of flash
flooding across southern New Mexico and far west Texas. Total
rainfall amounts of 0.50 to 1 inch are expected with locally
higher amounts. Urban street flooding and rural arroyo flooding
may make travel dangerous in a few places. A few stronger storms
may produce small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to forward any storm or flooding reports
to the National Weather Service.

Dennhardt

In the hours before

Special weather statement, Sep 29, 11:07 PM MDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
1107 PM MDT Wed Sep 29 2021

NMZ411-TXZ418-300530-
Southern Dona Ana County/Mesilla Valley NM-Western El Paso County TX-
1107 PM MDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of south central Dona
Ana and west central El Paso Counties through 1130 PM MDT...

At 1106 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sunland Park, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West El Paso, Central El Paso, Santa Teresa, Sunland Park, Canutillo
and La Union.

This includes Interstate 10 in Texas between mile markers 8 and 14,
and between mile markers 16 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3175 10649 3178 10652 3178 10660 3179 10674
      3183 10678 3197 10663 3175 10648
TIME...MOT...LOC 0506Z 234DEG 13KT 3180 10665

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 2:56 AM MDTFlash Flood WatchEPZOtero15 hr
Sep 30, 8:15 AM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 30, 2:19 PM MDTSpecial Weather StatementEPZ26 min
Sep 30, 3:22 PM MDTSpecial Weather StatementEPZOtero38 min
Sep 30, 3:31 PM MDTSpecial Weather StatementEPZOtero29 min
Sep 30, 3:53 PM MDTSpecial Weather StatementEPZOtero37 min

Nearby

Flood Watches in New Mexico, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.